Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jan 3, 2023, 2:53 PM EST for 6 counties in Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2023, 2:53 PM EST (19:53 UTC)
- Expired
- Jan 3, 2023, 3:30 PM EST
- In force
- 37 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Catoosa County, GA, Chattooga County, GA, Gordon County, GA, Murray County, GA, Walker County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 3, 1:56 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
868
WUUS52 KFFC 031953
SVRFFC
GAC047-055-129-213-295-313-032030-
/O.NEW.KFFC.SV.W.0002.230103T1953Z-230103T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
253 PM EST Tue Jan 3 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Catoosa County in northwestern Georgia...
Murray County in northwestern Georgia...
Whitfield County in northwestern Georgia...
Southern Walker County in northwestern Georgia...
Northwestern Gordon County in northwestern Georgia...
Northern Chattooga County in northwestern Georgia...
* Until 330 PM EST.
* At 252 PM EST, severe thunderstorms were located along a line
extending from near Ringgold to near Beaumont to near Linwood to
near Mentone, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dalton, Lafayette, Chatsworth, Trion, Varnell, Eton, Tunnel Hill,
Cohutta, Resaca, La Fayette, Center Post, Crandall, Sumac,
Subligna, Gregory, Linwood, Beaverdale, Villanow, Naomi and Suttles
Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3472 8473 3462 8489 3455 8506 3459 8507
3459 8511 3455 8513 3452 8551 3460 8553
3499 8491 3499 8462
TIME...MOT...LOC 1952Z 314DEG 29KT 3495 8509 3487 8517 3475 8528 3461
8551
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
033
WWUS52 KFFC 032020
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
320 PM EST Tue Jan 3 2023
GAC047-032030-
/O.CAN.KFFC.SV.W.0002.000000T0000Z-230103T2030Z/
Catoosa GA-
320 PM EST Tue Jan 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CATOOSA COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.
LAT...LON 3472 8473 3462 8489 3455 8506 3459 8507
3459 8511 3455 8513 3452 8551 3455 8551
3480 8505 3499 8479 3499 8462
TIME...MOT...LOC 2020Z 278DEG 29KT 3488 8485 3480 8493 3468 8504 3454
8527
$$
GAC055-129-213-295-313-032030-
/O.CON.KFFC.SV.W.0002.000000T0000Z-230103T2030Z/
Murray GA-Whitfield GA-Walker GA-Gordon GA-Chattooga GA-
320 PM EST Tue Jan 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EST
FOR MURRAY...WHITFIELD...SOUTHEASTERN WALKER...NORTHWESTERN GORDON
AND NORTHERN CHATTOOGA COUNTIES...
At 320 PM EST, severe thunderstorms were located along a line
extending from near Beaverdale to near Dalton to near Mill Creek to
near Trion, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dalton, Chatsworth, Trion, Eton, Resaca, Naomi, Center Post,
Crandall, Sumac, Subligna, Suttles Mill, Rocky Face, Gregory, Tilton,
Tennga, Mill Creek, Beaverdale, Dawnville, Villanow and Cisco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3472 8473 3462 8489 3455 8506 3459 8507
3459 8511 3455 8513 3452 8551 3455 8551
3480 8505 3499 8479 3499 8462
TIME...MOT...LOC 2020Z 278DEG 29KT 3488 8485 3480 8493 3468 8504 3454
8527
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$756
WWUS52 KFFC 032029
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
329 PM EST Tue Jan 3 2023
GAC055-129-213-295-313-032039-
/O.EXP.KFFC.SV.W.0002.000000T0000Z-230103T2030Z/
Murray GA-Whitfield GA-Walker GA-Gordon GA-Chattooga GA-
329 PM EST Tue Jan 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR MURRAY...WHITFIELD...
SOUTHEASTERN WALKER...NORTHWESTERN GORDON AND NORTHERN CHATTOOGA
COUNTIES WILL EXPIRE AT 330 PM EST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.
LAT...LON 3472 8473 3462 8489 3455 8506 3459 8507
3459 8511 3455 8513 3452 8551 3455 8551
3480 8505 3499 8479 3499 8462
TIME...MOT...LOC 2029Z 270DEG 29KT 3484 8480 3476 8488 3464 8499 3450
8522
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 2:27 PM EST, 26 minutes earlier.
Area forecast discussion, Jan 3, 2:27 PM EST, 26 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 227 PM EST Tue Jan 3 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Wednesday) Issued at 209 PM EST Tue Jan 3 2023 Afternoon temps in the 60s and 70 with dewpoints in the 60s is bringing spring like weather. Just like the Spring...showers and thunderstorms with the possibility of severe weather is on the way also. Instability is gradually growing this afternoon with capes across the area in the 500-1000 J/KG range with a decent amount of bulk shear across western GA coming in around 50kts. The ingredients for a severe wind threat and low end tornado risk is certainly present, so we have issued a Tornado watch for most of North and west central GA through 9pm. Locally heavy rainfall will likely lead to a risk of isolated flash flooding especially south of I-20 where 3-4 inches of rain is possible with higher isolated totals where storms are training. The rest of the area will see 2-3 inches of rain over the next 24-36 hours and if any training of storms sets up we could have flash flooding just about anywhere across North and Central GA through Wed afternoon. The main frontal boundary will move into NW GA late tonight and move SE through the state Wed. We will see another round of showers with a few thunderstorms possible before finally clearing out Wednesday night. The second round will likely just bring additional rainfall to the area, but we will still see a threat for severe weather. This second round will be diminished some by the first round of storms having already worked the area over. Things finally clear out Wed night with a slightly cooler airmass moving in. Low temps Thu morning will dip down in the 40s for most of the area. 01 && .LONG TERM... (Thursday morning through next Monday) Issued at 209 PM EST Tue Jan 3 2023 The cold front will clear the area at the start of the long term period, bringing a return to dry conditions and relatively cooler temperatures. Despite the relative coolness, temperatures will only return back from record warmth to only a few degrees above normal by Thursday into Friday. Dry conditions will persist into the weekend before another weak frontal system drops southward by Sunday. Moisture appears very limited, so at this point continue to advertise generally on slight chance PoPs beginning Sunday into Monday as the front sags and stalls/washes out in Georgia. Model consensus then diverges by early next week as additional waves potentially traverse eastward along the frontal zone. Thus, opted to maintain only slight chance PoPs into early next week for potential showers. RW && .AVIATION... (18Z TAFS) Issued at 1254 PM EST Tue Jan 3 2023 Seeing showers increase across NW GA as frontal system to the west nears the area. Expecting SHRA/TSRA to continue to increase across the TAF sites with the ATL area seeing showers now and will TSRA by 20z. The AHN/CSG/MCN areas will see the same thing but a few hours later as the system continue to move East. Ceilings will stay in the MVFR and IFR range through 18z Wed then lift and clear out through 00z Thu as the front sweeps through the state. Winds expected to stay out of the SW with speeds in the 8-12kt range gusting to 20kt. VSBYs will stay mainly VFR expect in and around any stronger storms. //ATL Confidence...Avi Update... Confidence high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 62 71 46 62 / 90 100 0 0 Atlanta 62 70 46 60 / 90 100 0 0 Blairsville 57 66 40 55 / 100 100 0 0 Cartersville 61 70 43 59 / 100 90 0 0 Columbus 64 73 47 65 / 90 90 0 0 Gainesville 62 69 46 59 / 90 100 0 0 Macon 64 74 48 68 / 80 100 10 0 Rome 62 70 42 60 / 100 80 0 0 Peachtree City 62 72 45 62 / 90 90 0 0 Vidalia 65 76 54 70 / 40 90 30 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday evening for GAZ056-066>072-078>082- 089>092-094-102-103. && SHORT TERM...01 LONG TERM....RW AVIATION...01
Hazardous weather outlook, Jan 3, 12:57 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1257 PM EST Tue Jan 3 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-041800- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1257 PM EST Tue Jan 3 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Several waves of showers and thunderstorms are expected across north and central Georgia starting this afternoon. Strong to severe thunderstorms will be possible through. Severe storms that develop will be capable of producing damaging wind gusts, brief tornadoes, and frequent lightning. Periods of heavy rainfall could lead to localized flash flooding and river flooding. A Flood Watch has been issued in portions of west-central Georgia where rainfall totals are forecast to be highest. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Showers and thunderstorms will continue across north and central Georgia Wednesday morning and afternoon ahead of an advancing cold front. Several storms could become strong to severe, capable of producing damaging wind gusts, brief tornadoes, and frequent lightning. Locally heavy rainfall could lead to localized flash flooding and river flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Jan 3, 2:11 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
211 PM EST Tue Jan 3 2023
GAZ001>003-032000-
Catoosa GA-Walker GA-Dade GA-
211 PM EST Tue Jan 3 2023
...Strong thunderstorms will impact portions of northwestern Catoosa,
western Walker and Dade Counties through 300 PM EST...
At 211 PM EST, a line of strong thunderstorms was along a line
extending from near Sequatchie Cave to near Fabius, and moving east
at 70 mph.
HAZARD...40 to 50 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Chattanooga Valley, La Fayette, Rising Fawn, Lakeview, Cole City,
Wildwood, Fairview, Stephensville, Chattanooga Valley, New England,
Morganville, Hooker, Cloudland Canyon State Park and Cooper Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.
&&
LAT...LON 3499 8525 3472 8528 3459 8551 3459 8553
3498 8560
TIME...MOT...LOC 1911Z 248DEG 59KT 3509 8554 3487 8574
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 2:19 AM EST | Flood Watch | FFC | Banks, Barrow, Bibb, Butts, Carroll, Chattahoochee and 51 more | 33 hr |
| Jan 3, 2:11 PM EST | Special Weather Statement | FFC | Dade, Walker | 49 min |
| Jan 3, 2:23 PM EST | Severe Thunderstorm Warning | FFC | Catoosa, Dade, Walker, Whitfield | 52 min |
| Jan 3, 3:09 PM EST | Tornado Warning | FFC | Murray, Whitfield | 10 min |
| Jan 3, 3:33 PM EST | Special Weather Statement | FFC | Fannin, Murray | 27 min |
| Jan 3, 3:49 PM EST | Special Weather Statement | FFC | Fannin, Gilmer | 41 min |
| Jan 3, 4:21 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Muscogee | 24 min |
| Jan 3, 4:21 PM EST | Severe Thunderstorm Warning | FFC | Harris, Troup | 39 min |
| Jan 3, 4:28 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Haralson, Heard | 47 min |
| Jan 3, 4:44 PM EST | Special Weather Statement | FFC | Polk | 31 min |
| Jan 3, 5:02 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Stewart | 28 min |
| Jan 3, 5:05 PM EST | Special Weather Statement | FFC | Bartow, Paulding | 25 min |
| Jan 3, 5:11 PM EST | Severe Thunderstorm Warning | FFC | Marion, Talbot, Taylor | 34 min |
| Jan 3, 5:12 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Douglas, Fulton | 33 min |
| Jan 3, 5:15 PM EST | Special Weather Statement | FFC | Coweta | 30 min |
| Jan 3, 5:24 PM EST | Severe Thunderstorm Warning | FFC | Coweta, Fayette | 36 min |
| Jan 3, 5:27 PM EST | Tornado Warning | FFC | Talbot, Taylor, Upson | 21 min |
| Jan 3, 5:39 PM EST | Severe Thunderstorm Warning | FFC | Clayton, Cobb, DeKalb, Douglas, Fulton, Paulding | 36 min |
| Jan 3, 5:52 PM EST | Severe Thunderstorm Warning | FFC | Clayton, Coweta, Fayette, Henry, Spalding | 23 min |
| Jan 3, 6:08 PM EST | Special Weather Statement | FFC | DeKalb, Rockdale | 37 min |
| Jan 3, 6:12 PM EST | Special Weather Statement | FFC | Forsyth, Gwinnett | 33 min |
| Jan 3, 6:12 PM EST | Severe Thunderstorm Warning | FFC | Bibb, Crawford | 33 min |
| Jan 3, 6:16 PM EST | Special Weather Statement | FFC | Henry | 29 min |
| Jan 3, 6:25 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Muscogee | 17 min |
| Jan 3, 6:41 PM EST | Special Weather Statement | FFC | Newton, Walton | 34 min |
| Jan 3, 6:46 PM EST | Special Weather Statement | FFC | Bibb | 29 min |
| Jan 3, 6:47 PM EST | Special Weather Statement | FFC | Peach | 28 min |
| Jan 3, 6:48 PM EST | Special Weather Statement | FFC | Banks, Barrow, Jackson | 27 min |
| Jan 3, 6:51 PM EST | Special Weather Statement | FFC | Chattahoochee, Marion | 39 min |
| Jan 3, 6:56 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Stewart | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.